Handy Drug Paracetamol Can Cause Asthma: Study
- Hits: 1235
04 May 2010
Paracetamol, the common drug for pain and fever, can cause asthma.
An interim finding – on the eve of World Asthma Day (Tuesday) – of an ongoing clinical study at the Chest Research Foundation (CRF), Pune, has found a link between paracetamol and asthma.
The study will be presented to the international scientific community at the European Respiratory Society Congress in Barcelona in September this year.
Dr Bill Brashier, Senior Research Scientist at CRF, who is conducting the study along with Dr Rahul Kodgule said, “Using a special test called impulse oscillometry we found that when paracetamol is administered on patients with mild asthma, there was a definite increase in airway resistance, suggesting a narrowing of the airways.” According to the scientist, this could be due to the depletive effect of paracetamol on the protective antioxidant lining of the airways.